Printer Friendly

Acute renal failure and liver necrosis associated to allopurinol therapy.

Allopurinol is in general, well tolerated with few significant adverse events, but a serious clinical syndrome caused by hypersensitivity to the drug (allopurinol hypersensitivity syndrome, AHS) has been reported in a small number of patients (1). The diagnosis of AHS is always a difficult task because of confounding clinical signs and a lack of specific tests. We report a case of delayed AHS diagnosis in a 45-year-old woman, with no significant past medical history, requiring intensive care unit (ICU) admission. In August 2010, the patient went to the emergency department of a suburban hospital because of severe dyspnoea accompanied by a hypertensive crisis. Investigations revealed a slight increase of uric acid concentration (53.5 [micro]mol/l) and she was discharged at home on atenolol and allopurinol (100 mg/day). Twenty days later, the patient came back to the same hospital with fever and a severe rash on the trunk. She had eosinophilia (15% eosinophils) and an increase in serum creatinine (220 [micro]mol/l) and she was admitted to the medical department with the diagnosis of acute renal failure and skin rash of uncertain aetiology. Blood tests for autoimmune diseases were negative and all medications were withdrawn three days after hospital admission. Renal function rapidly worsened and the skin rash involved also the face and the limbs.

The patient was transferred to ICU 10 days after hospital admission because of severe hypotension associated with profuse diarrhoea and significant increases of aminotransferase serum concentrations. Screening for hepatitis viruses, Epstein Barr Virus and cytomegalovirus did not demonstrate acute infection. Acetaminophen (4 g in 72 hours) for fever control and methylprednisolone (16 mg/day) for suspected acute immune-mediated disease were administered. Two days later, because of a further increase of hepatic cytolysis enzymes and bilirubin, the patient was transferred to our ICU, the reference regional centre for hepatic diseases, with the diagnosis of acute hepatitis of aetiology to be defined. We performed a liver biopsy that showed periportal fibrosis with presence of plasma cells, acidophilic bodies and balloon degeneration and a skin biopsy that revealed the presence of necrotic basal keratinocytes, focal oedema and perivascular lymphohistiocytic infiltrate. On the hypothesis of an immune-mediated damage we immediately increased the steroid dose (hydrocortisone 1 g/day). Hepatic and renal function quickly restored to within normal values and body temperature stabilised around 37.5[degrees]C. The patient was discharged to the gastroenterology ward five days after ICU admission. The steroid therapy was tapered and she was finally discharged at home 10 days later.

AHS is a rare, but life-threatening adverse effect of allopurinol therapy. The seriousness and the high mortality rate of AHS warrants carefully evaluation before administration of allopurinol in cases of asymptomatic hyperuricaemia, particularly in patients with chronic renal failure (1,2). A review of the literature identified 38 patients with AHS and acute renal failure with or without liver necrosis. In these patients, the mortality rate was around 40%. Renal and/or liver failure and their severity did not seem to be related to the daily or total dose of allopurinol of the duration of therapy (3,4). Human Herpes Virus 6 reactivation has been also considered an additional risk factor for AHS. Our patient presented normal renal function before AHS and polymerase chain reaction identified a low level of Human Herpes Virus 6 in the blood. The diagnosis of AHS cannot be confirmed by specific tests and, therefore, major and minor criteria for the diagnosis have been proposed (4-6). Our patient satisfied these criteria and no other possible aetiologies have been identified for renal failure and massive hepato-cytolysis. In addition, the histological evaluation on liver tissue and skin biopsy clearly showed a toxic immune-mediated damage.

In conclusion, the diagnosis of AHS is still today a serious challenge for the clinician. A patient with fever, skin rush, renal failure, hepatocytolysis and history of allopurinol therapy should be considered a high suspect for AHS and immediate allopurinol withdrawal is indicated together with supportive therapies. In patient with renal and hepatic failure, high-dose steroid therapy should be promptly administered after the exclusion of other more common aetiologies of liver necrosis.

E. BIAGIONI

M. Marietta

S. Busani

L. Rinaldi

M. Girardis

Modena, Italy

References

(1.) Markel A. Allopurinol-induced DRESS syndrome. Isr Med Assoc J 2005; 7:656-660.

(2.) Russmann S, Lauterburg B. Life-threatening adverse effects of pharmacologic antihyperuricemic therapy. Ther Umsch 2004; 61:575-577.

(3.) Gutierrez-Macias A, Lizarralde-Palacios E, Martinez-Odriozola P, Miguel-De la Villa F. Fatal allopurinol hypersensitivity syndrome after treatment of asymptomatic hyperuricaemia. BMJ 2005; 331:623-624.

(4.) Shalom R, Rimbroth S, Rozenman D, Markel A. Allopurinol-induced recurrent DRESS syndrome: pathophysiology and treatment. Ren Fail 2008; 30:327-329.

(5.) Suzuki Y, Inagi R, Aono T, Yamanishi K, Shiohara T. Human herpesvirus 6 infection as a risk factor for the development of severe drug-induced hypersensitivity syndrome. Arch Dermatol 1998; 134:1108-1112.

(6.) Tausche AK, Aringer M, Schroeder HE, Bornstein SR. The Janus faces of allopurinol-allopurinol hypersensitivity syndrome. Am J Med 2008; 121:3-4.
COPYRIGHT 2012 Australian Society of Anaesthetists
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2012 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:Correspondence
Author:Biagioni, E.; Marietta, M.; Busani, S.; Rinaldi, L.; Girardis, M.
Publication:Anaesthesia and Intensive Care
Article Type:Letter to the editor
Geographic Code:8AUST
Date:Jan 1, 2012
Words:829
Previous Article:The use of a 1 ml syringe tube as an open reservoir during arterial cannulation.
Next Article:Animal Models of Pain.
Topics:

Terms of use | Privacy policy | Copyright © 2021 Farlex, Inc. | Feedback | For webmasters |